Fatal Pediatric Metformin-Associated Lactic Acidosis: When Severity Goes Unnoticed

Read full text
Authors: Inês Noites, Marta Figueiredo, Zakhar Shchomak, Leonor Boto, Cristina Camilo
Cited by: 1
References: 7

Abstract

Metformin poisoning is rare in the pediatric population but can lead to life-threatening metformin-associated lactic acidosis (MALA) and multiorgan failure, particularly when diagnosis or intervention is delayed. We report the case of a 16-year-old girl who intentionally ingested 34 g of her prescribed metformin following an emotional trigger. She presented to the emergency department one hour after ingestion, hemodynamically stable with unremarkable laboratory findings; however, venous blood gas analysis was not performed at admission. Within 15 hours, she developed severe metabolic acidosis consistent with MALA, acute kidney injury, and progressive hemodynamic instability requiring resuscitative efforts, mechanical ventilation, and vasopressor support. Continuous renal replacement therapy was initiated in the pediatric intensive care unit, but no meaningful clinical improvement was observed. Despite aggressive management, she developed cerebral edema with cerebellar tonsillar herniation and was declared brain dead 46 hours after ingestion. This case reinforces the importance of early recognition and prompt multidisciplinary management of patients at high risk for MALA, given the potential for rapid progression to severe and refractory metabolic acidosis, even in individuals who appear clinically stable at presentation. It also highlights hypoglycemia as a rare but critical manifestation of severe metformin toxicity.

Fields of Study & Subjects

Poisoning and overdose treatments Diabetes Treatment and Management Renal function and acid-base balance

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103719–e103719
Publication date
16 February 2026
Language
EN